Monday, December 11, 2017

title pic Infant SSRI Withdrawal

Posted by Claudia Grazioso on September 21, 2011

Infant SSRI Withdrawal

The choice to take antidepressants while pregnant is a very difficult one. Not only are many women reluctant to go off their medication and wrestle with untreated depression or anxiety again, but there is also evidence that untreated anxiety, stress and depression can have an impact on babies, too. It can feel like a-damned-if-you-do, damned-if-you-don’t scenario. And it’s made all the worse because of conflicting reports on the airwaves. Most antidepressants and Selective Serotonin Reuptake Inhibitors (SSRI drugs) are labeled Category C, which means that no conclusive studies have been done on actual human fetuses, but that animal-based tests indicate that they could be harmful.


Thankfully, most of the birth defects that are now being linked more and more to prenatal exposure to antidepressants are still relatively uncommon. Birth defects like infant omphalocele (abdominal wall defects), craniosynostosis, Persistent Pulmonary Hypertension of the Newborn (PPHN), anal atresia and heart defects are infrequent. But the effects of withdrawal from antidepressant drugs is seen much more commonly in babies born to mothers who have taken them during pregnancy. One study found that at as many as one third of the babies whose mothers have used antidepressants or SSRIs suffered symptoms of withdrawal soon after birth.


If you have taken antidepressants during pregnancy, your child might be born with neonatal drug withdrawal. The most common symptoms include a high-pitched crying, disturbed sleep and tremors. Other symptoms to watch out for are muscle tensing or abnormal muscle tone, gastrointestinal problems and even convulsions. Some doctors feel that children whose mother’s have taken SSRIs during pregnancy should be watched closely for at least 48 hours after birth.


As frightening as those symptoms might sound, remember that you should never stop taking antidepressants without talking to your doctor and in general, it is safer to slowly taper off of an antidepressant than to stop cold turkey. If you are pregnant and worried about your child going through withdrawal at birth, talk with your doctor about the risks and benefits of your medication.

Share with friends
top